What to do if sertraline causes face numbness? (5 factors involved)
What to do if sertraline causes face numbness?
If sertraline is causing facial numbness, it is important to report it to your doctor. Numbness is listed as a potential side effect of sertraline, and people have experienced numbness in different areas of the body, including the face (1,2).
If you’re experiencing this side effect, your doctor may try to reduce your dose to see if your body responds well to it. Dose reduction can help, especially if you’re a new sertraline user or if your dose has recently been increased.
However, if that doesn’t help and sertraline continues to cause facial numbness or other sensory disturbances, your doctor will consider alternative treatment options. It is a known fact that antidepressants affect people differently, and what works for one may not work for another.
So, it’s important to keep an eye on your side effects and report anything unusual to your healthcare provider.
Does research link sertraline with facial numbness?
Yes, research studies have linked sertraline with numbness, including facial numbness. One research study indicated that sertraline can cause numbness in different parts of the body, including genital numbness (numbness of the penis and vagina). (3)
However, the study showed that facial numbness, in particular, was found to be more common with fluoxetine and paroxetine, two other selective serotonin reuptake inhibitors. (3)
However, another case report included facial numbness and tingling feelings associated with sertraline use, indicating that this antidepressant can cause this side effect in some individuals (4). Numbness and tingling sensations are common with antidepressants, and more common with other antidepressants compared to sertraline.
However, people are different, and some individuals could be more susceptible to sensory disturbances while taking sertraline. It is important to note that these side effects may begin to fade away on their own as your body adjusts to the medication.
Sertraline primarily inhibits the reuptake of serotonin, an excitatory neurotransmitter involved in various physiological and psychological processes. This increased serotonergic activity can make you feel funny when you’re new to it and cause a bunch of different side effects.
However, these side effects do get better with time as your body gets used to the medication.
What factors can contribute to facial numbness while taking sertraline?
Several factors can contribute to facial numbness while taking sertraline, including:
|Individual Health Factors
|Sensitivity to sertraline or history of adverse reactions
|Dosage and Medication
|High dosage of sertraline
|Interaction with other medications or substances
|Excessive alcohol consumption
|Smoking or drug use
|History of cardiovascular issues or blood circulation problems
|Previous history of facial numbness or neurological symptoms
|Pre-existing nerve-related conditions or neuropathies
|Neurological trauma or injury
|Blood Circulation Issues
|Hypertension or vascular problems
|Poor blood circulation in the facial area
|Exposure to extreme cold temperatures
Is there any alternative to sertraline if it causes facial numbness?
There are many antidepressants that can replace sertraline and help with your symptoms. However, how your body responds to these meds can help determine which one is the right option for you. Other SSRIs can also be used, such as escitalopram, citalopram, etc.
However, if you’re sensitive to numbness caused by these medications, it’s better to avoid fluoxetine and paroxetine, which are more commonly associated with facial numbness compared to other SSRIs, including sertraline. (3)
Other antidepressants such as venlafaxine, desvenlafaxine, trazodone, mirtazapine, etc., can also be considered, but again, your body’s response to these meds should determine whether you should take them or not.
So, it’s best to rely on your doctor’s expertise and avoid using any other medication without professional supervision. It is also important not to stop sertraline abruptly, especially if you’ve been using it for a while, as abrupt drug discontinuation can cause withdrawal symptoms, which are not pleasant to deal with.
Sensory side effects of antidepressants
In my experience as a pharmacist, I have come across many patients who experienced numbness to some extent while taking sertraline. Some felt it like a pins-and-needles sensation or as if their arms were falling asleep.
This is probably because increased serotonin activity initially can cause various sensations, which do get better with time. However, some people may not do well on sertraline, no matter how much time they give this medication to work.
For such individuals, it’s important to discuss the safety and efficacy of long-term sertraline treatment. If sertraline is not the right choice of medication for you, your doctor will consider alternative treatment options to address your symptoms in a much better way.
- The Food and Drug Administration (FDA). HIGHLIGHTS OF PRESCRIBING INFORMATION. ZOLOFT (sertraline hydrochloride) tablets, for oral use. Available from: https://www.accessdata.fda.gov/drugsatfda_docs/label/2016/019839s74s86s87_20990s35s44s45lbl.pdf
- National Library of Medicine. Sertraline: MedlinePlus Drug Information [Internet]. Bethesda (MD): U.S. National Library of Medicine. Available from: https://medlineplus.gov/druginfo/meds/a697048.html
- Praharaj SK. Serotonin reuptake inhibitor-induced sensory disturbances. Br J Clin Pharmacol. 2004 Dec;58(6):673-4. doi: 10.1111/j.1365-2125.2004.02207.x. PMID: 15563365; PMCID: PMC1884649. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC1884649/
- Praharaj, Samir Kumar MD, DPM*; Arora, Manu MD, DPM†. Sertraline-Induced Facial Paresthesia. Journal of Clinical Psychopharmacology 27(6):p 725, December 2007. | DOI: 10.1097/JCP.0b013e31815aceab https://journals.lww.com/psychopharmacology/citation/2007/12000/sertraline_induced_facial_paresthesia.33.aspx